Iowa, 2013Winter Storm and Flooding in Iowa, March 10 to 11, 2013
March 10 to 11, 2013 · NWS ARX · 6 events in 5 counties and zones
Almost a foot of heavy wet snow was dumped on parts of northeast Iowa from a winter storm on March 10th and 11th. The storm responsible for this snow moved northeast from the Kansas City region to Lake Michigan.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Almost a foot of heavy wet snow was dumped on parts of northeast Iowa from a winter storm on March 10th and 11th. The storm responsible for this snow moved northeast from the Kansas City region to Lake Michigan. Along with the snow, the system also produced northwest winds of 15 to 20 mph that created some drifting of the snow. Numerous schools were either closed or utilized a two hour delay on the 11th. Snowfall amounts of 5 to 11 inches were common and the highest reported total was 11 inches in Osage (Mitchell County). Ahead of the snowfall, the storm produced up to 1.5 inches of rain with temperatures around 40 degrees. This produced abundant run off from the rain and melting snow that was not able to penetrate into the ground due to frost depths up to 3 feet. The run off flooded basements and caused roads to be covered with standing water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 10, 5:26 PM CST, 19 minutes earlier.
Area forecast discussion, Mar 10, 5:26 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
626 PM CDT SUN MAR 10 2013
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
315 PM CDT SUN MAR 10 2013
WINTER STORM STILL ON TRACK TO LAY A BAND OF HEAVY SNOW ACROSS MUCH
OF THE FORECAST AREA TONIGHT...WITH THE BULK OF THE SNOW COMING THIS
EVENING INTO THE EARLY OVERNIGHT.
BETTER CONSENSUS WITH THE LATEST MODELS RUNS ON WHERE THE
DEFORMATION/HEAVY SNOW BAND IS EXPECTED TO SETUP TONIGHT. THE
GFS/NAM/ECMWF ALL FAVOR AN AXIS FROM ROUGHLY CHARLES CITY IA TO
WISCONSIN RAPIDS WI. UPPER LEVEL TROUGH/SHORTWAVE DRIVING ACROSS THE
SOUTHERN PLAINS PER LATEST WATER VAPOR IMAGERY...AND THIS WILL SWING
NORTHEAST INTO SOUTHERN WI BY 12Z MON. THE SYSTEM/S ASSOCIATED SFC
LOW WILL RUN A BIT AHEAD OF ITS UPPER LEVEL PARENT...MAKING THE
WI/ILL BORDER BY 06Z TONIGHT...SHIFTING INTO NORTHERN MICH BY 18Z.
THIS TRACK PLACES THE STORM/S DEFORMATION REGION FROM CENTRAL IA
INTO NORTHEAST WI. STRONG QG RESPONSE...ESPECIALLY FROM 00-06Z
TONIGHT. BROAD ISENTROPIC UPGLIDE ON THE 280-295 K SFCS THROUGH
TONIGHT...EXITING AFTER 12Z. SLOPING FRONTOGENETIC LIFT INDICATED
VIA A NORTHWEST-SOUTHEAST RUNNING X-SECTION...BUT ITS NOT OVERLY
STRONG. 300 MB JET WILL SERVE TO MOVE THIS STORM ALONG...AND ITS
LEFT-EXIT REGION WILL ENHANCE THE LIFT ACROSS THE FORECAST AREA.
BUFKIT SOUNDINGS INDICATE A SMALL DENDRITIC ZONE GROWTH REGION...BUT
THE OMEGA THROUGH THIS REGION IS STRONG - UPWARDS OF 20-25
MICROBARS/S...MAXIMIZED FROM 00-06Z. PLENTY OF SATURATION AND ICE IN
THE CLOUD...SO ASIDE FROM SOME RAIN/SNOW MIX EARLY TONIGHT IN THE
SOUTH...SNOW WILL BE THE MAIN PCPN TYPE TONIGHT.
HOW MUCH AND WHERE IT WILL FALL ARE THE NEXT QUESTIONS...AND ALREADY
MENTIONED...BETTER MODEL CONSENSUS ON WHERE THE HEAVY SNOW BAND
WILL SET UP INCREASES CONFIDENCE. LOOKS TO BE A WET/HEAVY
SNOW...WITH BUFKIT SOUNDINGS ISOTHERMAL BETWEEN -10 AND -5 C FOR
MUCH OF TONIGHT. RATIOS OF 10/13 TO 1 LOOK REASONABLE AT THIS
TIME...HIGHER TO THE NORTHWEST...LOWER TO THE SOUTHEAST. WITH 1/2 TO
3/4 OF AN INCH OF LIQUID EXPECTED...AMOUNTS FROM 5 TO 9 INCHES STILL
LOOKS LIKELY. WITH THE STRONGEST LIFT EXPECTED THIS EVENING...A BULK
OF THE ACCUMULATIONS WILL OCCUR DURING THIS TIME...WITH INCH PER
HOUR SNOWFALL RATES COMMON. ITS GOING TO GET MESSY FAST TONIGHT -
WITH TRAVEL QUICKLY BECOMING HAZARDOUS.
THERE IS SOME CONCERN FOR FREEZING PCPN ON THE WESTERN EDGES OF THE
DEPARTING PCPN ON MONDAY. BUFKIT SOUNDINGS VIA THE GFS AND NAM POINT
TO A POSSIBLE LOSS OF ICE IN THE CLOUD...AND WITH TEMPS BELOW
FREEZING...THERE COULD BE SOME LIGHT ICING ON EXPOSED/ELEVATED SFCS.
DOES/T LOOK LIKE A SIGNIFICANT THREAT AT THIS TIME...BUT CERTAINLY
WORTH MONITORING.
.LONG TERM...THURSDAY THROUGH SUNDAY
315 PM CDT SUN MAR 10 2013
OVERALL UPPER AIR PATTERN CONTINUES TO FAVOR BROAD RIDGE BUILDING
INTO THE WEEKEND VIA THE GFS AND ECMWF...ALTHOUGH THE RIDGE AXIS
STAYS OFF TO THE WEST. SOME BITS OF SHORTWAVE ENERGY ARE PROGGED TO
DROP DOWN THE RIDGE AND SPIN ACROSS THE REGION. BOTH MODELS LATCH ON
TO ONE FOR FRI AFTERNOON/SAT. THE GFS IS A BIT FARTHER SOUTHWEST
WITH THE TRACK OF THE SHORTWAVE...WITH THE EC AND GEM FAVORING A
MOVEMENT THAT MORE DIRECTLY IMPACTS THE FORECAST AREA. PROBABLY MORE
SNOW THAN RAIN IF TIMING OF MOST PCPN HOLDS TO FRI NIGHT.
TEMPERATURES LOOK FAIRLY SEASONAL...WHICH SHOULD BE GOOD FOR GRADUAL
MELTING OF THE SNOW PACK.
&&
.AVIATION...TONIGHT AND MONDAY
626 PM CDT SUN MAR 10 2013
WATER VAPOR SATELLITE SHOWING THE UPPER LEVEL WAS OVER EXTREME
NORTHWEST MISSOURI MOVING TO THE NORTHEAST. THE BEST FORCING FROM
THIS SYSTEM WILL BE SPREADING ACROSS THE AREA EARLY THIS EVENING.
THE 10.18Z NAM WAS SHOWING THIS SYSTEM TO PRODUCE BETWEEN 20 AND
50 PVU/S OF VORTICITY ADVECTION IN THE 500-300 MB LAYER WITH A
STRONG QG RESPONSE IN THE 850-300 MB LAYER. THE SURFACE LOW IS
NEAR KMLI AND THE DEFORMATION BAND IS BEGINNING TO FORM UNDER THE
COOLING ALOFT ACROSS SOUTHEAST MINNESOTA INTO CENTRAL IOWA WHERE
THE RAIN IS CHANGING OVER TO SNOW. EXPECT THIS TRANSITION WILL
CONTINUE TO OCCUR WITH ALL SNOW EXPECTED AT BOTH TAF SITES BY 02Z.
A PERIOD OF MODERATE SNOW WILL THEN OCCUR THROUGH THE REMAINDER OF
THE EVENING. THE NAM SUGGESTS THAT THE HEAVIER QPF WILL START TO
MOVE OFF TO THE NORTHEAST AROUND 06Z AND COULD BE SOME
IMPROVEMENTS IN THE VISIBILITY AS THIS OCCURS BUT WOULD STILL
EXPECT IFR CONDITIONS. BOTH THE VISIBILITY AND CEILINGS WILL START
IMPROVE BEFORE 12Z AS THE SNOW STARTS TO TAPER OFF BUT DO NOT
EXPECT MVFR CONDITIONS UNTIL THE MIDDLE OF THE MORNING. THE SNOW
IS EXPECTED TO END AROUND 18Z BUT IN THE EVENT IT LINGERS PAST
THIS...THERE COULD BE A LOSS OF ICE IN THE CLOUDS FOR A PERIOD OF
FREEZING DRIZZLE. CONFIDENCE IS NOT HIGH ENOUGH THAT THERE WILL
STILL BE ONGOING PRECIPITATION WHEN THE ICE IS LOST TO INCLUDE
THIS IN THE FORECAST AT THIS TIME.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
300 PM CDT SUN MAR 10 2013
WI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM CDT MONDAY
FOR WIZ017-029-032>034-041>044-053>055.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM CDT
MONDAY FOR WIZ061.
MN...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM CDT MONDAY
FOR MNZ079-087-088-094>096.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM CDT
MONDAY FOR MNZ086.
IA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM CDT MONDAY
FOR IAZ008>011-018-019-029-030.
&&
SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION...04Hazardous weather outlook, Mar 10, 2:08 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT SUN MAR 10 2013
MNZ086-111100-
DODGE-
308 PM CDT SUN MAR 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEAST
MINNESOTA.
.DAY ONE...TONIGHT
WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT THROUGH MONDAY MORNING.
LOOK FOR SNOW TONIGHT WITH 3 TO 5 INCHES OF ACCUMULATION BY
MORNING.
IN ADDITION...SOME RISES CAN BE EXPECTED IN CREEKS AND RIVERS THROUGH
TONIGHT WITH LOCALIZED FLOODING A POSSIBILITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL TAPER OFF LATE IN THE MORNING WITH AN ADDITIONAL INCH
OF ACCUMULATION LIKELY. PLAN ON STORM TOTAL SNOWFALL IN THE 4 TO 6
INCH RANGE.
.SPOTTER INFORMATION STATEMENT...
ANY SNOWFALL AMOUNTS OR REPORTS OF FLOODING WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-029-030-MNZ079-087-088-094>096-WIZ017-029-032>034-
041>044-053>055-111100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-
FILLMORE-FLOYD-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MITCHELL-
MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
308 PM CDT SUN MAR 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
A WINTER STORM WARNING IS IN EFFECT TONIGHT THROUGH MONDAY MORNING.
EXPECT SNOWFALL AMOUNTS OF 3 TO 8 INCHES BY MORNING. IN ADDITION...
EXPECT OCCASIONAL SNOW RATES OF 1 INCH PER HOUR...LEADING RAPID
IMPACTS TO TRAVEL.
ALSO...SOME RISES CAN BE EXPECTED IN CREEKS AND RIVERS THROUGH
TONIGHT WITH LOCALIZED FLOODING A POSSIBILITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE SNOW WILL TAPER OFF LATE IN THE MORNING WITH AN ADDITIONAL INCH
OR TWO OF ACCUMULATION. PLAN ON STORM TOTAL SNOW AMOUNTS IN THE 4
TO 9 INCH RANGE.
.SPOTTER INFORMATION STATEMENT...
ANY SNOWFALL AMOUNTS OR REPORTS OF FLOODING WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ061-111100-
GRANT-
308 PM CDT SUN MAR 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHWEST
WISCONSIN.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT THROUGH MONDAY
MORNING. EXPECT SNOWFALL AMOUNTS OF 1 TO 4 INCHES BY MORNING.
IN ADDITION...SOME RISES CAN BE EXPECTED IN CREEKS AND RIVERS THROUGH
TONIGHT WITH LOCALIZED FLOODING A POSSIBILITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE SNOW WILL TAPER OFF LATE IN THE MORNING WITH AN ADDITIONAL INCH
OR TWO OF ACCUMULATION LIKELY. PLAN ON STORM TOTAL SNOW AMOUNTS IN
THE 2 TO 6 INCH RANGE.
.SPOTTER INFORMATION STATEMENT...
ANY SNOWFALL AMOUNTS OR REPORTS OF FLOODING WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
DAS/BOYNE
Winter Storm, Floyd
- When
- March 10, 5:45 PM CST to March 11, 9:15 AM CST
- Where
- Floyd forecast zone
- Reported by
- Public
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 7 and 8 inches of snow across the county. The highest reported total was 8.4 inches in Charles City.
Winter Storm, Mitchell
- When
- March 10, 6:20 PM CST to March 11, 9:15 AM CST
- Where
- Mitchell forecast zone
- Reported by
- Public
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 9 and 11 inches of snow across the county. The highest reported total was 11 inches in Osage.
Winter Storm, Howard
- When
- March 10, 7:00 PM CST to March 11, 11:30 AM CST
- Where
- Howard forecast zone
- Reported by
- Public
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 5 and 9 inches of snow across the county. The highest reported total was 9.3 inches in Riceville.
Flood, Clayton
- When
- March 10, 7:00 PM CST to March 11, 6:30 PM CST
- Where
- Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.739, -91.269
Runoff from snow melt and heavy rains pushed the Turkey River out of its banks near Garber. The river crested almost four feet above the flood stage at 20.76 feet.
Flood, Clayton
- When
- March 10, 7:15 PM CST to March 11, 12:15 PM CST
- Where
- Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.845, -91.404
Runoff from snow melt and heavy rains pushed the Turkey River out of its banks near Elkader. The river crested almost two feet above the flood stage at 13.98 feet.
Flood, Allamakee
- When
- March 11, 12:15 AM CST to 3:45 AM CST
- Where
- Allamakee County, 3.38 mi S of Chester to 3.49 mi S of Chester
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.422, -91.507
Runoff from snow melt and heavy rains pushed the Upper Iowa River out of its banks near Dorchester. The river crested less than a half foot above the flood stage at 14.21 feet.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Wisconsin, March 10 to 11, 20131 death · 2 injured · $20,000 · 8 events
- Winter Storm in Iowa, March 10 to 11, 2013$110,000 · 22 events
- Damaging Wind in Arkansas, March 10, 2013$50,000 · 61 kt wind · 1 event
- Blizzard in Iowa, March 10 to 11, 2013$30,000 · 3 events
- Winter Storm and Winter Weather in Michigan, March 10 to 11, 201311 events
- High Surf in Hawaii, March 10 to 11, 201311 events
- Heavy Snow and Winter Weather in Iowa, March 10 to 11, 201310 events
- Blizzard and Winter Storm in Iowa, March 10 to 11, 20139 events
- Heavy Rain in Tennessee, March 10 to 11, 20139 events
- Heavy Snow in Wisconsin, March 10 to 11, 20137 events
- Winter Storm in Minnesota, March 10 to 11, 20136 events
- Winter Storm in Minnesota, March 10 to 11, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438802, 438805, 438803, 439049, 439042, 439038.